Alert archive / Louisiana / Blizzard Warnings in 2025
Blizzard Warning 2, NWS Lake Charles, LA
NWS Lake Charles, LA issued this blizzard warning at Jan 21, 2025, 4:15 AM CST for 6 parishes in Louisiana; Jefferson County, Orange County, Texas. It was in force for 8 hr. 55 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 21, 2025, 4:15 AM CST (10:15 UTC)
- Expired
- Jan 21, 2025, 12:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Lake Charles, LA
Counties Acadia Parish, LA, Calcasieu Parish, LA, Cameron Parish, LA, Jefferson Davis Parish, LA, Lafayette Parish, LA, Vermilion Parish, LA, Jefferson County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 19 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 21, 5:45 AM CST | SNOW 1.8 | 6 S Lake Charles, LA | 1.8 inches of snow on the ground at the NWS Office Lake Charles. |
| Jan 21, 6:00 AM CST | SNOW 2.7 | 1 Wsw Church Point, LA | Cocorahs station LA-AC-2 Church Point 0.7 WSW. |
| Jan 21, 6:42 AM CST | SNOW 2.2 | 6 S Lake Charles, LA | Up to 2.2 inches of snow on the ground at the NWS Office. |
| Jan 21, 7:00 AM CST | SNOW 2.8 | 4 Wnw Pine Forest, TX | Picture of 2.8 inches measured in Lakeview. |
| Jan 21, 7:11 AM CST | SNOW 1.9 | Sulphur, LA | |
| Jan 21, 7:30 AM CST | SNOW 3 | Mauriceville, TX | |
| Jan 21, 7:37 AM CST | SNOW 2 | Orange, TX | |
| Jan 21, 8:23 AM CST | SNOW 5.2 | Beaumont, TX | |
| Jan 21, 8:25 AM CST | SNOW 3 | Nederland, TX | |
| Jan 21, 8:29 AM CST | SNOW 4 | 4 S Lake Charles, LA | |
| Jan 21, 8:35 AM CST | SNOW 2.7 | 6 S Lake Charles, LA | Measured 2.7 at the NWS Office. |
| Jan 21, 8:35 AM CST | SNOW 4.5 | Grand Lake, LA | |
| Jan 21, 8:49 AM CST | SNOW 5.5 | Vidor, TX | |
| Jan 21, 9:06 AM CST | SNOW 4 | Church Point, LA | |
| Jan 21, 9:20 AM CST | SNOW 7 | 2 N Hayes, LA | phot received via fb messenger. |
| Jan 21, 9:21 AM CST | SNOW 4.5 | Grand Lake, LA | |
| Jan 21, 9:23 AM CST | SNOW 4.5 | 4 Wsw Gillis, LA | report with photo received via fb messenger. |
| Jan 21, 9:30 AM CST | SNOW 6 | 1 Sse Pine Forest, TX | photo received via fb messenger. |
| Jan 21, 9:35 AM CST | SNOW 6 | Hathaway, LA | |
| Jan 21, 9:35 AM CST | SNOW 7 | Kaplan, LA | |
| Jan 21, 9:45 AM CST | SNOW 4 | 2 S Lake Charles, LA | |
| Jan 21, 9:45 AM CST | SNOW 4.5 | Sulphur, LA | |
| Jan 21, 9:51 AM CST | SNOW 4.1 | 2 W Cameron, LA | |
| Jan 21, 9:59 AM CST | SNOW 5.5 | Mauriceville, TX | |
| Jan 21, 10:00 AM CST | SNOW 5.5 | Jennings, LA | photo received via X. |
| Jan 21, 10:00 AM CST | SNOW 6 | 1 Nne Vidor, TX | Photos received of 6 inches of measured snow. |
| Jan 21, 10:05 AM CST | SNOW 7 | Lafayette, LA | |
| Jan 21, 10:13 AM CST | SNOW 7.5 | 3 S Lafayette, LA | photo received via X. |
| Jan 21, 10:19 AM CST | SNOW 3 | Lafayette, LA | Measurement taken at the Lafayette Airport. |
| Jan 21, 10:30 AM CST | SNOW 7 | 2 Wnw Johnson Bayou, LA | |
| Jan 21, 10:33 AM CST | SNOW 4.5 | Vidor, TX | |
| Jan 21, 10:35 AM CST | SNOW 8 | Youngsville, LA | |
| Jan 21, 10:39 AM CST | SNOW 5.5 | Lafayette, LA | Measurement taken at Lafayette Airport. |
| Jan 21, 10:41 AM CST | SNOW 8 | Lafayette, LA | |
| Jan 21, 10:51 AM CST | SNOW 10.5 | 5 N Rayne, LA | Measurement taken in Roberts Cove on a snowboard. |
| Jan 21, 10:55 AM CST | SNOW 6 | 3 Ssw Lake Charles, LA | image received via fb messenger. Measured on bare ground. |
| Jan 21, 11:00 AM CST | SNOW 4.5 | 3 Wnw Port Arthur, TX | |
| Jan 21, 11:00 AM CST | SNOW 5 | 1 Wsw Lafayette, LA | photo received via FB messenger. |
| Jan 21, 11:00 AM CST | SNOW 5.3 | 5 Ssw Lake Charles, LA | |
| Jan 21, 11:00 AM CST | SNOW 7 | 1 Ese Youngsville, LA | photo received via FB messenger. |
| Jan 21, 11:07 AM CST | SNOW 2 | 5 Ese Alexandria, LA | Report from Kolin. |
| Jan 21, 11:20 AM CST | SNOW 4.3 | 6 S Lake Charles, LA | |
| Jan 21, 11:22 AM CST | SNOW 4 | Vidor, TX | |
| Jan 21, 11:30 AM CST | SNOW/ICE DMG | 1 Nw Morse, LA | Local officials report an outdoor carport type fixture collapsed due to snow load. The carport fell onto vehicles and caused minor roof damage to a mobile home it was attached to. |
| Jan 21, 11:30 AM CST | SNOW 5.5 | 4 W Nederland, TX | Reported from Beauxart Gardens. |
| Jan 21, 11:30 AM CST | SNOW 6.5 | 1 Ne Duson, LA | photo received via FB messenger. Measurement taken on a snowboard. |
| Jan 21, 11:30 AM CST | SNOW 6.5 | Lafayette, LA | Measurement at Lafayette Airport. |
| Jan 21, 11:48 AM CST | SNOW 5.6 | 2 E Sulphur, LA | |
| Jan 21, 11:50 AM CST | SNOW 7.2 | Grand Lake, LA | |
| Jan 21, 11:55 AM CST | SNOW 8 | 1 E Crowley, LA | photo received via FB messenger. |
| Jan 21, 12:00 PM CST | SNOW 5.5 | 3 Ssw Gillis, LA | CO-OP Observer station MBLL1 Moss Bluff 2 NNW. |
| Jan 21, 12:00 PM CST | SNOW 5.5 | 3 Ssw Gillis, LA | NWS employee (Cooperative Observer MBLL1) measured 5.5 inches of snow, reading taken at Noon CST. Snow flurries began 9 PM CST 1/20/2025, light to moderate snow Midnight-Noon CST 1/21/2025. |
| Jan 21, 12:00 PM CST | SNOW 7 | Church Point, LA | |
| Jan 21, 12:00 PM CST | SNOW 7.3 | Lafayette, LA | Measurement at Lafayette Airport. |
| Jan 21, 12:10 PM CST | SNOW 9 | Evangeline, LA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1858 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
808 WWUS44 KLCH 211015 WSWLCH URGENT - WINTER WEATHER MESSAGE National Weather Service Lake Charles LA 415 AM CST Tue Jan 21 2025 ...BLIZZARD CONDITIONS ONGOING ACROSS PARTS OF SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA... .A coastal low moving across the northern Gulf of Mexico is producing periods of visibility reducing heavy snow and wind gusts in excess of 35 MPH in bands moving onshore. These bands will continue to move in and out of the warned area through the morning creating hazardous conditions to anyone exposed outdoors for extended periods of time. LAZ044-073-074-141>143-152-241>243-252-TXZ515-516-615-616-211800- /O.UPG.KLCH.WS.W.0001.000000T0000Z-250122T0300Z/ /O.NEW.KLCH.BZ.W.0002.250121T1015Z-250121T1800Z/ Lafayette-West Cameron-East Cameron-Northern Calcasieu-Northern Jefferson Davis-Northern Acadia-Upper Vermilion-Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-Lower Vermilion-Upper Jefferson-Northern Orange-Lower Jefferson- Southern Orange- Including the cities of Welsh, Jennings, Carlyss, Morse, Klondike, De Quincy, Iota, Lafayette, Fenton, Port Arthur, Sea Rim State Park, Sulphur, Church Point, Hackberry, Cameron, Nederland, Abbeville, Grand Lake, Beaumont, Rutherford Beach, Forked Island, Westlake, Johnson Bayou, Sabine Pass, Orange, Hathaway, Vidor, Topsy, Intracoastal City, Elton, Maurice, Gueydan, Bell City, Meaux, Kaplan, Moss Bluff, Lake Arthur, Hayes, Vinton, Rayne, Iowa, Creole, Mauriceville, China, Grand Chenier, Bridge City, Branch, Crowley, and Lake Charles 415 AM CST Tue Jan 21 2025 ...BLIZZARD WARNING IN EFFECT UNTIL NOON CST TODAY... * WHAT...Blizzard conditions. Additional snow accumulations between 2 and 4 inches. * WHERE...Portions of south central and southwest Louisiana and southeast Texas. * WHEN...Until noon CST today. * IMPACTS...Visibilities may drop below 1/4 mile due to falling and blowing snow. Plan on slippery road conditions. The hazardous conditions could impact the Tuesday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Persons should delay all travel if possible. If travel is absolutely necessary, drive with extreme caution and be prepared for sudden changes in visibility. Leave plenty of room between you and the motorist ahead of you, and allow extra time to reach your destination. Avoid sudden braking or acceleration, and be especially cautious on hills or when making turns. Make sure your car is winterized and in good working order. A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay in your vehicle. && $$ LAZ027>033-045-055-153-154-253-254-TXZ180-201-259>262-212100- /O.EXT.KLCH.WS.W.0001.000000T0000Z-250121T2100Z/ Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Upper St. Martin-Lower St. Martin-Upper Iberia-Upper St. Mary- Lower Iberia-Lower St. Mary-Tyler-Hardin-Northern Jasper-Northern Newton-Southern Jasper-Southern Newton- Including the cities of Burkeville, Bundick Lake, St. Martinville, Reddell, Beaver, Bleakwood, Mt. Union, Berwick, Pineville, Town Bluff, Deweyville, Opelousas, Lumberton, Oretta, Roganville, Slagle, Jeanerette, Simmesport, Leesville, Eunice, Avery Island, Jasper, Effie, Fields, De Ridder, New Iberia, Fred, Hillister, Holly Springs, Buna, Burns Point, Kirbyville, Bunkie, Stephensville, Jamestown, Centerville, Woodville, Mansura, Cottonport, Mamou, Patterson, Evadale, Bayou Vista, Call, Alexandria, Ivanhoe, Morgan City, Franklin, Silsbee, Ville Platte, Spurger, Oakdale, Fort Johnson, Pickering, St. Landry, Lawtell, Cypremort Point, Farrsville, Wiergate, Kinder, Newton, Gist, Magnolia Springs, Cade, Marksville, Breaux Bridge, and Warren 415 AM CST Tue Jan 21 2025 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...Heavy snow. Additional snow accumulations up to 5 inches. * WHERE...Portions of central, south central, southwest, and west central Louisiana and southeast Texas. * WHEN...Until 3 PM CST this afternoon. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. The strong winds and weight of snow on tree limbs may down power lines and could cause sporadic power outages. Plan on slippery road conditions. The hazardous conditions could impact the Tuesday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Persons are urged to stay indoors until conditions improve. If you must go outside, dress in layers. Several layers of clothes will keep you warmer than a single heavy coat. Cover exposed skin to reduce your risk of frostbite or hypothermia. Gloves, a scarf, and a hat will keep you from losing your body heat. Persons should consider delaying all travel. Motorists should use extreme caution if travel is absolutely necessary. && $$ Jones/Kowalski
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this blizzard warning went out at Jan 21, 12:01 AM CST, 4 hours 14 minutes earlier.
Area forecast discussion, Jan 21, 12:01 AM CST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1201 AM CST Tue Jan 21 2025
...New AVIATION...
.UPDATE...
Issued at 930 PM CST Mon Jan 20 2025
The beginnings of our expected winter weather event are ongoing as
widespread reports of flurries and/or sleet with just a little bit
of rain mixed in have been received from most of the forecast
area this evening. Even here at the WFO, flurries were observed
over the past hour or so. Local 88Ds show plentiful light returns
overspreading the area and this trend will only continue as we
move into the overnight hours, with P-type expected to eventually
change over from a wintry mix to just snow by Tuesday morning. No
changes are being made this evening to precipitation chances or
accumulations.
One change to the ongoing hazards has been made though, with the
inherited Extreme Cold Advisory for Tuesday night/Wednesday
morning being upgraded to an Extreme Cold Warning.
Stay safe/warm out there. Update out shortly.
25
&&
.SYNOPSIS...
Issued at 418 PM CST Mon Jan 20 2025
***RARE AND SIGNIFICANT WINTER STORM TONIGHT INTO TUESDAY***
***DANGEROUS COLD TEMPERATURES AND WIND CHILLS THROUGH THE WEEK***
Potent winter storm system taking shape near the S TX coast where
a forming surface trough is progged to strengthen over the coming
hours. Moisture continues to increase and deepen in the 850-700 MB
layer amid increasing lift, yielding a midlevel cloud deck that
has been steadily spreading northward over the area. Aloft, shortwave
energy over the SW states is beginning to drop into the base of a
longwave trough that encompasses the CONUS, and this energy will
provide the support needed for what looks to be a fairly robust
winter storm across the region tonight into Tuesday. Northeasterly
winds have been strengthening and becoming more gusty in response
to the developing surface trough. While temperatures have managed
to climb above freezing across the area, the increasing cloud
cover has limited "warming", and no sites have reached 40 degrees
as of this writing.
A summary of the latest headlines:
- Cold Weather Advisory from 6 PM this evening to 6 PM Tuesday for
wind chills down to 12 to 16 degrees
- Extreme Cold Watch from Tuesday evening through Wednesday
morning for wind chills between 5 and 15 degrees
- Winter Storm Warning with a light mix of precipitation
transitioning to mainly snow overnight. Snow accumulations of up
to 2 inches are expected from the Lakes region of southeast
Texas into central Louisiana, with 4 and 8 inches across much of
southwest and south central Louisiana and southeast Texas,
especially along the I-10 corridor. Sporadic ice accumulations
of up to 0.1 inch are also possible.
- Small Craft Advisory and Gale Warning in effect for the coastal
waters zones for strong winds and hazardous seas.
24
&&
.SHORT TERM...
(Tonight through Wednesday night)
Issued at 418 PM CST Mon Jan 20 2025
What a time for a first shift back on the forecast desk after
being off of it for over a week. Quite a busy next 24 to 36 hours
as the low system over the western Gulf interacts with deepening
moisture and lift augmented by the approaching shortwave from the
west. While this would normally favor increasing rain and
possibly a few showers or storms over the area, an arctic airmass
entrenched across the area has created a much more complex
scenario. Air temperatures are expected to remain above freezing
through mid-evening, with onset of precipitation expected across
SE TX around the same time. Forecast soundings show a warm nose
evident around 700 MB, with profiles mostly below 0C. Any slight
adjustments to this warm nose and this would impact p-types at the
surface. At this point, a mix of types are expected with precip
onset this evening, with a brief window for flurries as well as
some freezing rain or ice pellets across SE TX. Precip will likely
transition to all snow overnight across the northern zones, while
a wintry mix develops across lower SE TX into SW LA after
midnight.
As the surface low progresses east across the Gulf of Mexico
overnight into Tuesday morning, colder air will begin to spread
south into the region, allowing all precip to transition to snow
over inland areas. There is the potential for some banding to set
up by Tuesday morning, especially along and south of the I-10
corridor, and this could lead to periods of heavy snow along with
localized higher accumulations. At this time, general
accumulations of up to 2 inches will be possible across interior
SE TX into central LA, while further south accumulation of 4 to as
much as 8 inches are expected.
Precipitation should quickly come to an end during Tuesday
afternoon from NW to SE across the area as the shortwave trough
pivots across the region. This will introduce a reinforcing arctic
high across the area which will bring extremely cold temperatures
and dangerous wind chills to the area. The Extreme Cold Watch will
likely be upgraded to a Warning within the next couple of shifts.
The cold temperatures will be exacerbated by clear skies and
lightening winds as the high center settles over the area, as well
as the lingering snowpack on the ground. Temperatures Tuesday
night are expected to falling into the teens across the entire
area, with apparent temperatures falling as low as the single
digits.
Unusually cold temperatures will linger through the day Wednesday
and into Wednesday night. Temperature distribution will be
dependent how much snow remains and where the deepest snow will be
located as the snow will reflect much of the energy away from the
surface, resulting in less heating.
24
&&
.LONG TERM...
(Thursday through next Sunday)
Issued at 418 PM CST Mon Jan 20 2025
Cold temperatures will prevail through the start of the long
term, especially as snow is expected to linger on the ground
through Friday. The last night of freezing temperatures for lows
is expected Saturday morning, with temperatures quickly moderating
through the weekend as the surface high moves east of the area. By
Sunday, high temperatures are expected to be back into the middle
to upper 60s with lows that morning in the middle 40s to lower
50s. Rain chances will increase again next weekend as the next
disturbance moves into the region.
24
&&
.AVIATION...
(06Z TAFS)
Issued at 1159 PM CST Mon Jan 20 2025
Moisture coming off of coastal low in the southwest GoM is
spreading inland. Widespread instances of snow flurries and light
sleeting have been reported across southeast Texas and southwest
Louisiana. Ceilings are generally hovering above 5000 ft, however
with moisture working down through dry layer at the surface,
ceilings are dropping into the upper fringe of MVFR. Further
increases in winter precipitation are expected, however generally
light to moderate VIS due to blowing snow is anticipated and only
for southern terminals.
Precipitation will end from west to east Tuesday afternoon with
high pressure swiftly building in from the west. Conditions will
rapidly improve after 18Z for western terminals and 20 to 22Z for
eastern terminals.
Strong north-northeast gradient winds will prevail through much
of the period. Gusts 20 to 25 knots can be expected. Winds will
diminish but remain from the north after the low has departed and
once high pressure has set in.
11/Calhoun
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 23 35 13 40 / 40 70 0 0
LCH 25 33 13 35 / 60 90 0 0
LFT 26 33 14 37 / 50 100 0 0
BPT 26 37 17 42 / 70 90 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Winter Storm Warning until 9 PM CST Tuesday for LAZ027>033-044-
045-055-073-074-141>143-152>154-241>243-252>254.
Extreme Cold Warning from 6 PM Tuesday to 9 AM CST Wednesday for
LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-
252>254.
TX...Winter Storm Warning until 9 PM CST Tuesday for TXZ180-201-
259>262-515-516-615-616.
Extreme Cold Warning from 6 PM Tuesday to 9 AM CST Wednesday for
TXZ180-201-259>262-515-516-615-616.
GM...Small Craft Advisory until 6 PM CST Tuesday for GMZ430-432-435-
436.
Small Craft Advisory until midnight CST tonight for GMZ450-452-
455-470-472-475.
Gale Warning until midnight CST Tuesday night for GMZ450-452-455-
470-472-475.
&&
SHORT TERM...24
LONG TERM....24
AVIATION...11The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 9:11 PM CST | Extreme Cold Warning | LCH | Acadia, Allen, Avoyelles, Beauregard, Calcasieu, Cameron and 10 more | 36 hr |
| Jan 21, 3:40 AM CST | Blizzard Warning | LCH | Acadia, Calcasieu, Cameron, Jefferson Davis, Lafayette, Vermilion | 11 min |
| Jan 21, 11:03 AM CST | Small Craft Advisory | LCH | 19 hr |
Nearby
Blizzard Warnings in Louisiana, 2025Blizzard Warnings in Texas, 2025Every blizzard warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.